The FDA has received thirty reports of acute pancreatitis (rapid-onset inflammation of the pancreas) in type 2 patients taking Byetta. Twenty-seven of the thirty patients had one or more risk factors for acute pancreatitis, such as gallstones or alcohol use.
In six patients, the pancreatitis symptoms began or worsened after the dose of Byetta was doubled. Twenty-two of the thirty improved after discontinuing Byetta, and three worsened again after Byetta was re-started.
As a result of these reports, the FDA is asking Amylin, the drug’s maker, to add a warning about pancreatitis to the “Precautions” section of the drug’s label. The agency is advising Byetta-taking patients to seek medical care if they have unexplained persistent abdominal pain, possibly accompanied by vomiting. Physicians are also being instructed to discontinue Byetta if pancreatitis is suspected.
* * *
Source: Medpage Today